Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 237, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Oct 17, 1998, 4:06 AM CDT for Nemaha County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 1998, 4:06 AM CDT (09:06 UTC)
- Expired
- Oct 17, 1998, 4:40 AM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 4:20 AM CDT | Hail 1.75 | Baileyville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 170906 RRA SVRTOP KSC131-170940- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 406 AM CDT SAT OCT 17 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN NEMAHA COUNTY IN NORTHEASTERN KANSAS * UNTIL 440 AM CDT * AT 405 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST OF MARYSVILLE OR JUST WEST OF CENTRALI\A...MOVING NORTHEAST AT 60 MPH. * SOME LOCATIONS AFFECTED... SENECA BAILEYVILLE BERN PF/SK DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:03 PM CDT, 13 hours 3 minutes earlier.
Area forecast discussion, Oct 16, 3:03 PM CDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 303 PM CDT FRI OCT 16 1998 ...HEAVY RAIN/SEVERE POTENTIAL TONIGHT...THEN TEMPERATURES BEHIND COLD FRONT OVER WEEKEND MAIN FORECAST CHALLENGES... RATHER ACTIVE 12 TO 24 HOURS OF CHANGEABLE WEATHER OVER CWA TO OCCUR AS COMBINATION OF STRONG COLD FRONT AND H5 TROF EJECT OVER REGION. WATER VAPOR SATL LOOP SHOWS INTENSE VORT MAX CURRENTLY OVER SERN UT WITH QUITE A BIT OF LIGHTNING ACTIVITY ASSOCIATED WITH SNOW OVER MOUNTAINS. DRY SLOT ALSO SHOWING UP IN VISIBLE SATL PICS FROM ERN NM AND SE CO INTO W TX. CONVECTION NOW RAPIDLY DEVELOPING FROM CNTRL NEB ACRS WRN KS AND FAR ERN TX PNHNDL AS COLDER MID LVL TEMPS INTERACT WITH CONVERGENCE ZONE ALONG DRY LINE/INSTABILITY AXIS. STORMS HAVE POTENTIAL TO BECOME SEVERE WRN KS...THEN MOVE NEWRD INTO FA LATER THIS EVE AND OVERNIGHT. WILL INCLUDE MENTION OF PSBL SVR GIVEN STRONG WIND FIELDS AND DYNAMICS ASSOCIATED WITH APPROACHING H5 SYSTEM. LOCALLY HEAVY RAINFALL ALSO POSSIBLE GIVEN DEEP LO LVL MOISTURE AND H85 DEW POINTS ARND 12C. COULD SEE SOME TRAINING OF PCPN TONIGHT GIVEN SLOW EWRD MOVEMENT OF CDFNT. FNT SHOULD BE W OF CWA AT 12Z SAT AS H5 VORT MAX AND STG SWLY MID/UPR LVL FLOW SLOW FRONT. WILL FOLLOW COMP BETWEEN ETA/AVN MODELS WITH AVN A LITTLE FASTER WITH CDFNT. NGM SLOWEST OF THE THREE WHICH LOOKS TOO SLOW. IN ANY EVENT...FROPA ARND CNK SHORTLY AFTER 12Z WITH TOP PROBABLY NOT UNTIL AROUND 18Z. THIS SHOULD ALLOW MAX TEMPS TO WARM INTO THE MIDDLE 70S SERN PART OF FA BEFORE BOUNDARY CAUSES TEMPS TO DROP THEREAFTER. NCENT KS SHOULD SEE STRONG LO LVL CAA BY AFTN WITH TEMPS LIKELY FALLING INTO THE LWR 50S GIVEN HOW COLD LO LVL AIRMASS CURRENTLY IS OVER WRN NEB. WILL END PCPN OVER ERN FA ERLY AFTN SAT. ETA MODEL HINTS AT SOME ST TO MOVE ACROSS AREA SAT NIGHT IN STG LO LVL CAA AHEAD OF 925MB/850MB THERMAL TROF. SUNDAY MAY SEE SOME MORNING ST OVER ERN PART OF FA...BUT SYSTEM QUICKLY LIFTS OUT EARLY SUN WITH RAPIDLY DRYING AIRMASS AS SFC/H85 RIDGE BUILDS IN. MAX TEMPS TRICKY SUNDAY...WITH ETA HINTING AT 55 TO 60F OVER NWRN 1/2 OF AREA WITH READINGS CLOSER TO 60F SERN PART OF FA. FWC GUID TEMPS LOOK BETTER THAN SOMEWHAT COLDER FAN AND WILL FOLLOW A LITTLE CLOSER. .TOP...NONE. BARLOW
In the hours before
Local storm report, Oct 16, 10:42 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM POMONA KS WIND DAMAGE
10/16/98 FRANKLIN 60 MPH WINDS REPORTED
IN POMONA. TREES DOWN
AND ALSO A POWER LINE.
09\44 PM POMONA KS WIND DAMAGE
10/16/98 FRANKLIN TOPS OF TREES SHEARED
OFF IN POMONA.Local storm report, Oct 16, 10:42 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0943 PM POMONA KS WIND DAMAGE
10/16/98 FRANKLIN 60 MPH WINDS REPORTED
IN POMONA. TREES DOWN
AND ALSO A POWER LINE.
09\44 PM POMONA KS WIND DAMAGE
10/16/98 FRANKLIN TOPS OF TREES SHEARED
OFF IN POMONA.The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 9:38 PM CDT | Tornado Warning | TOP | Franklin, Osage | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.